Florida, 2016

Lightning Strike in Florida, August 26, 2016

August 26, 2016 · NWS TBW · 1 event in 1 county or zone

Easterly flow pushed seabreeze thunderstorms towards the west coast during the mid afternoon hours. These storms produced widespread lightning across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Easterly flow pushed seabreeze thunderstorms towards the west coast during the mid afternoon hours. These storms produced widespread lightning across the area. One lightning strike killed a woman in Sarasota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 26, 1:03 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 26, 1:03 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
203 PM EDT FRI AUG 26 2016

SYNOPSIS... 16z water vapor and H4 RAP analysis shows much of the
eastern seaboard beneath a large swath of mid level ridging that
is in place from the mid-atlantic states down to the southeastern
states. The Florida peninsula resides on the southern periphery of
this ridge...with the easterly flow aloft sampled well in the 12Z
KTBW sounding.

At the surface...the Florida peninsula resides between and area of
high pressure along the eastern seaboard and lower pressures down
across the Bahamas and NW Caribbean. This pressure gradient is
also providing a synoptic easterly flow across the peninsula.
Latest model guidance and KTBW VAD wind display showing 10-15knots
of easterly flow just above the surface this midday...and this
should be enough to prevent any defined sea-breeze formation.
Similar to what happened on Thursday...will likely see the flow
weaken...and veer more northerly near the coast by the later
afternoon hours. While not as efficient as a true sea-breeze. This
evolution still allows for some speed convergence close to and
just off the coast for enhancement of rising motion.

With all this in mind...the highest pops through the early evening
will be closer to the coast and over the coastal waters...and also
south of Tampa Bay where the overall moisture profile is more
favorable. Inherited forecast had 60% likely pops along the
suncoast...and 30-50% Pops heading further north. This philosophy
remains valid...and have only made some slight adjustments to the
best potential timing for the rainfall. The last few runs of the
HRRR have very much agreed with this scenario.

Of interest...we continue to monitor invest area 99l near the
southeastern Bahamas this afternoon. 99l remains weak and
unorganized at this time. There has been a burst of convection
today...but this convection is not co-located with the center of
circulation...and hence suggest the disturbance is still
encountering enough shear to prevent much organization. We will
continue to monitor its progress as it slowly moves toward the
Florida Straits this upcoming weekend. Some strengthening can
not be ruled out if the storm finds a more favorable environment
during the next several days. This is simply a system
that requires monitoring...but it is too early to determine the
potential impacts to our region...if any. It is very important to
remember that computer models are not very skilled at simulating
these types of weak disorganized systems. Models do a much better
job...especially with track forecasts once a defined cyclone
exits. Therefore...it is very important not to focus too closely
or make decisions on any one model solution...or any one model
run. These solutions will change over time...as we have seen
within the past several days. The National Hurricane Center and
your local NWS office will be analyzing all the data, and model
ensemble trends, to provide the most likely forecast scenario.

SHORT TERM (Tonight through Saturday)...
The synoptic pattern remains similar through the first half of the
upcoming weekend. Upper ridge axis remains to our north...with an
easterly surface flow between high pressure along the eastern
seaboard and weak low pressure approaching the Florida Straits.

Most early evening storms will quickly exit into the Gulf of
Mexico...providing a mostly dry and seasonable overnight period.
Low temperatures by dawn Saturday will range from the lower 70s
north of Brooksville...to the middle 70s elsewhere.

Not a whole lot of difference between the forecast for
Saturday...from the forecast for today. Fairly typical summer type
weather. The morning hours should feature party sunny skies...and
low rain chances. Will begin to see the clouds build by early
afternoon...with a scattering of showers and storms moving quickly
east to west across the peninsula. The coverage of storms should
increase the most along and west of the I-75 corridor to the south
of Tampa Bay during the mid/late afternoon hours. Once again the
low level flow will help keep any sea-breeze weak and pinned at
the coast. This position suggests best storms coverage is also
right at the coast and over near shore coastal waters.

High temperatures Saturday generally reaching into the lower 90s.

Have a great Friday afternoon and evening everyone!

.Mid-Long Term (Saturday Night-Friday)...
Model uncertainties and differences in the solutions making for
problematic forecast with the tropical wave and disturbed wx to move
into the SE Gulf to end the weekend and into next week.

Latest solutions and coordination with other NWS offices/centers to
slowly bring the system from the SE Gulf Monday through the E
Central Gulf Tue/Wed then NE Gulf Thursday. This slow solution would
produce significant increase in rain chances across much of the
region as deep tropical moisture would advect and remain in place
for widespread showers and storms with heavy rains and a threat of
localized flooding.  with cloud cover and rain temps would run below
climate normals. Still significant uncertainty in timing, placement,
and strength of this system, so will continue to monitor and adjust
forecasts as needed.

AVIATION...
General VFR conditions will prevail through the afternoon and
evening hours...outside a scattering of storms that will be moving
east to west across the peninsula after 19Z. The most likely
locations to see a brief shower or storm will be from KPGD to
KFMY/KRSW. Any storms should push offshore into the Gulf after
01Z...with prevailing VFR condition and a light easterly flow for
the remainder of the overnight and early morning hours of
Saturday.

MARINE...
A ridge of high pressure remains to the north of the forecast
waters through the next couple of days...providing a moderate east
to northeast flow. A tropical wave will approach south Florida and
the Florida straits this weekend and then likely enter the
southeast Gulf of Mexico early next week. There is some potential
for this tropical wave to strengthen over the next four to five
days...and mariners are urged to check the latest forecasts before
heading out on the water. Additional information on this tropical
wave can be found in the tropical weather outlook issued by the
National Hurricane Center in Miami.

&&

.Preliminary Point Temps/PoPs...
TPA  77  92  78  92 /  30  50  10  60
FMY  77  91  77  90 /  30  60  20  70
GIF  76  91  76  91 /  20  50  10  60
SRQ  77  92  78  92 /  30  50  10  60
BKV  75  92  75  93 /  20  40  10  60
SPG  79  91  79  91 /  30  50  10  60

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...Mroczka
MID TERM/LONG TERM/DECISION SUPPORT...Davis
Hazardous weather outlook, Aug 26, 4:17 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
517 AM EDT FRI AUG 26 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-261630-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
517 AM EDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING
INTO THE EARLY AFTERNOON HOURS ACROSS CENTRAL AND EASTERN
FLORIDA...AND SHIFT WESTWARD BECOMING MORE NUMEROUS DURING THE
DAY. THE GREATER CHANCES FOR STORMS WILL BE ALONG AND SOUTH OF THE
INTERSTATE 4 CORRIDOR. HEAVY RAIN...GUSTY WINDS...AND FREQUENT
LIGHTNING WILL ACCOMPANY ANY STRONGER STORMS THAT OCCUR. STORMS
SHOULD GRADUALLY WEAKEN TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...TROPICAL IMPACT...
A TROPICAL LOW CONTINUES TO STIR NEAR CUBA THIS MORNING. THE
SYSTEM REMAINS VERY UNORGANIZED...AND ANY FURTHER STRENGTHENING
SHOULD BE SLOW OVER THE NEXT COUPLE OF DAYS AS THE SYSTEM MOVES
TOWARD THE FLORIDA KEYS. CONDITIONS WILL BECOME MORE CONDUCIVE TO
DEVELOPMENT AS THE LOW NEARS THE GULF OF MEXICO LATE THIS WEEKEND
OR EARLY NEXT WEEK. WHILE MANY QUESTIONS REMAIN IN TERMS OF
POTENTIAL STRENGTH...MODELS ARE IN GENERAL AGREEMENT IN BRINGING
THE DISTURBANCE NORTHWESTWARD...WITH INCREASING CHANCES FOR
THUNDERSTORMS AND HEAVY RAIN SATURDAY NIGHT INTO
SUNDAY...ESPECIALLY ACROSS SOUTHERN FLORIDA AND THE FLORIDA KEYS.
ALL INTERESTS ALONG THE GULF COAST FROM TEXAS TO FLORIDA SHOULD
CLOSELY MONITOR THIS SYSTEM AS IT MEANDERS INTO THE GULF EARLY
NEXT WEEK...WITH THE POTENTIAL FOR STRENGTHENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

AUSTIN

The radar

The Tampa radar (KTBW), 41 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sarasota

When
August 26, 3:49 PM EST
Where
Sarasota County, 0.92 mi SW of Newton Hgts
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.360, -82.540

A 50 year old homeless woman was struck and killed by lightning. She was seeking shelter under a gazebo in the park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Sarasota2016-08-2650FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646102.